Alert archive / California / Wind Advisories in 2018

Wind Advisory 19, NWS San Diego, CA

October 31, 20184 counties in California

NWS San Diego, CA issued this wind advisory at Oct 31, 2018, 2:51 AM PDT for 4 counties in California. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2018, 2:51 AM PDT (09:51 UTC)
Expired
Oct 31, 2018, 10:00 AM PDT
In force
7 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2018-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2018-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WWUS76 KSGX 310951
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
251 AM PDT Wed Oct 31 2018

CAZ048-055-057-554-311700-
/O.NEW.KSGX.WI.Y.0019.181031T0951Z-181031T1700Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Fontana, 
Rancho Cucamonga, Corona, and Running Springs
251 AM PDT Wed Oct 31 2018

...WIND ADVISORY IN EFFECT UNTIL 10 AM PDT THIS MORNING...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect until 10 AM PDT this morning. 

* Winds...Areas of northeast winds 20 to 30 mph with gusts to 45
  mph. Isolated gusts to 55 mph near the foothills of the Santa
  Ana Mountains.

* Timing...The strongest winds are expected through around sunrise
  with the winds gradually diminishing through the morning.

* Location...Along and below the coastal slopes of the San
  Bernardino County mountains and the Santa Ana Mountains.

* Visibility...Locally reduced in blowing dust at times.

* Impacts...Strong gust crosswinds will make driving hazardous for
  high profile, especially below the Cajon Pass and in the
  foothills of the Santa Ana Mountains.

* Reports...The strongest gust through 2 AM has been 56 mph at
  Fremont Canyon in the Santa Ana Mountains at 1 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

17
1 follow-up statement
831 
WWUS76 KSGX 311657
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
957 AM PDT Wed Oct 31 2018

CAZ048-055-057-554-311800-
/O.EXP.KSGX.WI.Y.0019.000000T0000Z-181031T1700Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Fontana, 
Rancho Cucamonga, Corona, and Running Springs
957 AM PDT Wed Oct 31 2018

...WIND ADVISORY WILL EXPIRE AT 10 AM PDT THIS MORNING...

The Santa Ana winds will continue decreasing through early 
afternoon.

$$

Moede

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Oct 30, 8:55 PM PDT, 5 hours 56 minutes earlier.

Area forecast discussion, Oct 30, 8:55 PM PDT, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
855 PM PDT Tue Oct 30 2018

.SYNOPSIS...
A Santa Ana pattern will bring warm, dry weather this week under
mostly clear skies. Gusty offshore winds tonight and Wednesday will
be strongest in the Inland Empire and the San Bernardino and Orange
County mountains and foothills.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

No changes were needed this evening. Winds have picked up this
evening with gusts of 30-40 mph recorded in some of the
canyon/foothill areas. Expect gusty Santa Ana winds to continue
overnight through Wednesday morning with gusts of 40-50 mph at times
in the canyon/foothill areas.

Previous forecaster discussion issued at 115 PM PDT:

Skies were clear this afternoon and the dry Santa Ana wind event is
just starting to get a foothold in the northern areas. The winds
have shifted northerly in the San Bernardino Mountains and Foothills
and a wind gust of 29 mph was reported at Heaps Peak at Noon. Winds
were also beginning to funnel through the Cajon Pass where Devore
had a gust of 39 mph at Noon. The highest peaks of the Santa Ana
Mountains also reported a wind shift to the northeast.

The north/northeast winds will strengthen tonight with offshore
pressure gradients from Nevada to San Diego peaking at around 11 mb
Wednesday morning as a 1027 mb high builds over the Great Basin.
This will support a period of moderately strong Santa Ana winds in
the San Bernardino and Orange County Mountains and foothills. Parts
of the Inland Empire below the Cajon Pass will also see strong winds
including Rialto, Rancho Cucamonga and Fontana. The winds will be
somewhat lighter farther downstream at Riverside and Corona.
Strongest winds gusts of 50 mph are most likely in the Santa Ana
mountains and foothills.

On Thursday and Friday the gradients weaken and the winds will not
be nearly as strong, but there will still be a diurnal uptick in
northeast winds late at night through midday.

Temperatures today were a little below average in most areas west of
the mountains, but that won't be the case again for a few days as
the airmass warms, the marine layer disappears and the downslope
flow adds a few degrees of warming. The mountains and deserts will
be a little below average Wednesday as cooler air advects from the
Great Basin plateau, followed by warmer days Thursday and Friday.

The weekend looks mild and dry with upper level northwest flow
between high pressure aloft over the eastern Pacific and a trough of
low pressure moving inland across the Great Basin. A shallow marine
layer and weak coastal eddy could bring low clouds and fog back to
locations near the coast Sunday and Monday.

&&

.AVIATION...
310335Z...A few patches of low clouds with bases near 2000 ft MSL
are possible in the coastal areas through about 10Z. After 10Z, a
few high clouds and unrestricted vis through Wed evening.

Areas of NE-E winds strengthening overnight with sfc gusts 25-40 kt.
Strongest winds will be on the coastal foothills and below the
passes and canyons. Winds will begin to subside by mid morning.
Pockets of LLWS and MOD-STG UDDFS possible over and S/SW of the
mountains. Winds will diminish by 01/00Z.

&&

.MARINE...
No hazardous marine weather is expected through Sunday.

&&

.FIRE WEATHER...
A burst of Santa Ana winds will elevate fire concerns tonight and
Wednesday morning in the San Bernardino Mountains, the Inland Empire
below the Cajon Pass, and the Santa Ana Mountains and Foothills.
Surface winds in these areas will be 15-30 mph with gusts of 40-50
mph. Humidities will fall to 5-10 percent. Winds elsewhere in the
Riverside and San Diego County mountains and foothills will not be
quite as strong.

The dry Santa Ana pattern will continue Thursday and Friday but with
much lighter winds and gradual humidity recovery.

&&

.SKYWARN...
Skywarn activation will not be needed this week.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC/FIRE WEATHER...Moede/JMB
AVIATION/MARINE/BEACHES...SS

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.